Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 9, 2002, 3:05 AM CST for Knox County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 3:05 AM CST (09:05 UTC)
- Expired
- Mar 9, 2002, 3:45 AM CST
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 3:15 AM CST | Thunderstorm Wind 50 E | Galesburg, IL | As a severe thunderstorm moved northeast across Knox County, it blew down several trees and power lines. Also, 2.4 miles south southeast of Rio on IL Route 150 at 2500 N, the thunderstorm winds caused a woman to lose control of her car. She slid sideways and |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 090905 SVRSPI ILC095-090945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 345 AM CST * AT 300 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF GALESBURG...MOVING NORTHEAST AT 50 MPH. THIS LINE HAS A HISTORY OF PRODUCING DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABINGDON GALESBURG KNOXVILLE GILSON MAQUON WATAGA RIO VICTORIA DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4115 9044 4071 9046 4083 9000 4117 9001 AUTEN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:00 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 9, 2:00 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CST SAT MAR 9 2002 MAIN CONCERN THIS FORECAST PERIOD IS TIMING OF STRONG COLD FRONT AND ENDING OF STRONG TO POSSIBLY SEVERE CONVECTION THIS MORNING...STRONG GRADIENT WINDS AND WIND ADVISORY TODAY...AND HOW MUCH COLDER IT WILL GET THIS WEEKEND. MODELS IN EXCELLENT AGREEMENT AS ETA HAS SLOWED DOWN A BIT FROM YESTERDAY AND CLOSER TO AVN. 07Z SURFACE ANALYSIS HAS 996 MB LOW JUST SW OF WATERLOO IA KALO WITH ATTENDANT SHARP COLD FRONT EAST OF I-35 OVER NW MO AND EAST OK. WIDESPREAD CONVECTION IN WARM SECTOR ACROSS IL RACING NE AT 50 MPH. SEVERE SQUALL LINE WITH FRONT RACING EAST TOWARD KDVN AND KUIN. SOUTH WINDS 18 TO 28 MPH AND GUSTS 28 TO 44 MPH APPROACHING WIND ADVISORY CRITERIA. KBMI WIND GUST OF 52 MPH AT 2 AM. AFTER FRI AFTERNOON HIGHS AROUND 70...UNSEASONABLY MILD TEMPS AT 1 AM IN THE UPPER 50S AND LOWER 60S...WHILE DEWPOINTS 45 TO 55. MODELS BRING COLD FRONT INTO WESTERN CWA BY 12Z...TO I-57 BY 15Z AND JUST EAST OF IL/IN BORDER BY 18Z. SQUALL LINE SHOULD WEAKEN SOMEWHAT WITH LESS INSTABILITY EAST OF THE MS RIVER THIS MORNING AS IT RACES EAST ACROSS IL THRU 15Z. BUT PRESSURE GRADIENT INCREASING WITH LOW DEEPENING TO UPPER MI AND 45-55 KNOTS 925-850 MB WINDS COULD BE ADVECTED TOWARD SURFACE WITH THIS LINE OF CONVECTION. SEVERE THUNDERSTORM WATCH WEST OF I-55 EXPIRES AT 4 AM. MAINTAINING WIND ADVISORY TODAY ACROSS CWA AS SOUTH WINDS INCREASE AND TURN WEST AT 25 TO 35 MPH THRU 6 PM WITH GUSTS TO 50 MPH OR HIGHER WITH LINE OF STORMS INTO MID MORNING. CONVECTION ENDS BY NOON WITH 12Z-18Z QPF RANGING FROM TENTH INCH WEST...QUARTER INCH ALONG I-57 AND HALF INCH ALONG IL/IN BORDER AND NGM/ETA/AVN SIMILAR ON THIS. TEMPS IN THE 50S AT SUNRISE/12Z TUMBLE INTO THE UPPER 20S NW AND TO NEAR 35 SE BY SUNSET/00Z. NEGATIVE TILTED SYSTEM DEEPENS AND QUICKLY LIFTS NE INTO EASTERN CANADA TONIGHT AS 1040 MB HIGH SETTLES INTO THE SOUTHERN PLAINS STATES FROM THE ROCKIES. SKIES CLEAR LATE THIS AFTERNOON AND EARLY EVENING WITH WINDS DIMINISHING TO 10 TO 15 MPH LATE TONIGHT. MAV LOWS AROUND 20 OK WITH 20 TO 25 SE THOUGH OTHER GUID NUMBERS NOT MUCH COLDER. MOSTLY SUNNY SUNDAY WITH HIGHS A FEW DEGREES BELOW NORMAL IN THE 40S. WILL LOWER HIGHS SE GROUP DOWN A CATEGORY. PROGRESSIVE FLOW EARLY NEXT WEEK WITH A MUCH WEAKER SYSTEM RACING EAST INTO THE MIDWEST MON AND MON NIGHT. AVN QUICKER BRINGING TENTH TO QUARTER INCH QPF INTO IL MON AFTERNOON AND NIGHT AND DRY DURING THE DAY TUE...WHILE ETA WAITS UNTIL MON EVENING. WILL LEAVE CURRENT FORECAST ALONE WITH NEXT CHANCE OF SHOWERS MON NIGHT. PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI WU 050/021 047/029 051 07700 PIA WU 050/020 044/028 049 07700 DEC WU 053/021 045/027 051 07800 CMI WU 055/021 042/025 049 07900 MTO WU 055/023 044/027 051 07900 LWV WU 059/025 048/028 054 07+00 .ILX...WIND ADVISORY ENTIRE CWA TODAY. KH
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.